Alert archive / Wyoming / Flash Flood Watches in 2016

Flash Flood Watch 2, NWS Riverton, WY

May 15, 2016Fremont County, Hot Springs County, Natrona County, Wyoming

NWS Riverton, WY issued this flash flood watch at May 15, 2016, 1:38 AM MDT for Fremont County, Hot Springs County, Natrona County, Wyoming. It took effect at May 15, 2016, 6:00 PM MDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 15, 2016, 1:38 AM MDT (07:38 UTC)
In effect from
May 15, 2016, 6:00 PM MDT
Expired
May 16, 2016, 5:30 AM MDT
In force
12 hr
Issued by
NWS Riverton, WY
Flood severity
None

Counties Fremont County, WY, Hot Springs County, WY, Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 46 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 7.6 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2016-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2016-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1151 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

529 
WGUS65 KRIW 150738
FFARIW

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE RIVERTON WY
138 AM MDT SUN MAY 15 2016

...FLASH FLOODING POSSIBLE IN HOT SPRINGS COUNTY...

.A STORM WORKING SLOWLY TO THE SOUTH OF WYOMING MAY BRING HEAVY
RAIN THAT COULD CAUSE FLOODING AND POSSIBLE ROCK AND
MUDSLIDES...ESPECIALLY IN WIND RIVER CANYON.

WYZ005-007-152200-
/O.NEW.KRIW.FF.A.0002.160516T0000Z-160517T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOUTHWEST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
INCLUDING THE CITY OF...THERMOPOLIS
138 AM MDT SUN MAY 15 2016

...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF CENTRAL WYOMING...INCLUDING 
  THE FOLLOWING AREAS...OWL CREEK AND BRIDGER MOUNTAINS AND 
  SOUTHWEST BIG HORN BASIN. 

* FROM THIS EVENING THROUGH MONDAY AFTERNOON

* HEAVY RAIN TONIGHT INTO MONDAY MAY CAUSE LOCALIZED FLOODING AND
  POSSIBLE ROCK AND MUDSLIDES...ESPECIALLY IN THE WIND RIVER
  CANYON. 

* WATER MAY FLOOD ROADS AND POSSIBLY WASH OUT ROADS. CAMP GROUNDS
  MAY RECEIVE FLOOD WATERS. MOTORISTS AND CAMPERS SHOULD BE ALERT
  FOR FLOODING TONIGHT AND MONDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
3 follow-up statements
636 
WGUS65 KRIW 151909
FFARIW

FLOOD WATCH
NATIONAL WEATHER SERVICE RIVERTON WY
109 PM MDT SUN MAY 15 2016

...FLASH FLOODING POSSIBLE IN HOT SPRINGS COUNTY...

.A STORM MOVING INTO CENTRAL WYOMING IS EXPECTED TO BRING HEAVY
RAIN TONIGHT THROUGH MONDAY THAT COULD CAUSE FLASH FLOODING AND
POSSIBLE ROCK AND MUDSLIDES... ESPECIALLY IN WIND RIVER CANYON.

WYZ005-007-161000-
/O.CON.KRIW.FF.A.0002.160516T0000Z-160517T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOUTHWEST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
INCLUDING THE CITY OF...THERMOPOLIS
109 PM MDT SUN MAY 15 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 6 PM MDT THIS EVENING
THROUGH MONDAY AFTERNOON...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF CENTRAL WYOMING...INCLUDING THE FOLLOWING AREAS...
   OWL CREEK AND BRIDGER MOUNTAINS AND SOUTHWEST BIG HORN BASIN. 

* FROM 6 PM MDT THIS EVENING THROUGH MONDAY AFTERNOON

* HEAVY RAIN TONIGHT INTO MONDAY MAY CAUSE LOCALIZED FLOODING 
  AND POSSIBLE ROCK AND MUDSLIDES...ESPECIALLY IN THE WIND RIVER 
  CANYON. 

* WATER MAY FLOOD ROADS AND POSSIBLY WASH OUT ROADS. CAMP 
  GROUNDS MAY RECEIVE FLOOD WATERS. MOTORISTS AND CAMPERS SHOULD 
  BE ALERT FOR FLOODING TONIGHT AND MONDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
051 
WGUS65 KRIW 160814
FFARIW

FLOOD WATCH
NATIONAL WEATHER SERVICE RIVERTON WY
214 AM MDT MON MAY 16 2016

...FLASH FLOODING POSSIBLE IN HOT SPRINGS COUNTY...

.A STORM MOVING INTO CENTRAL WYOMING IS EXPECTED TO BRING HEAVY
RAIN THROUGH TODAY THAT COULD CAUSE FLASH FLOODING AND POSSIBLE
ROCK AND MUDSLIDES... ESPECIALLY IN WIND RIVER CANYON.

WYZ005-007-170000-
/O.CON.KRIW.FF.A.0002.000000T0000Z-160517T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOUTHWEST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
INCLUDING THE CITY OF...THERMOPOLIS
214 AM MDT MON MAY 16 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF CENTRAL WYOMING...INCLUDING THE FOLLOWING AREAS...
   OWL CREEK AND BRIDGER MOUNTAINS AND SOUTHWEST BIG HORN BASIN. 

* THROUGH THIS AFTERNOON

* PERIODS OF RAIN TODAY MAY CAUSE LOCALIZED FLOODING AND POSSIBLE
  ROCK AND MUDSLIDES...ESPECIALLY IN THE WIND RIVER CANYON.

* WATER MAY FLOOD ROADS AND POSSIBLY WASH OUT ROADS. CAMP 
  GROUNDS MAY RECEIVE FLOOD WATERS. MOTORISTS AND CAMPERS SHOULD 
  BE ALERT FOR FLOODING TONIGHT AND MONDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
973 
WGUS65 KRIW 161130
FFARIW

FLOOD WATCH
NATIONAL WEATHER SERVICE RIVERTON WY
530 AM MDT MON MAY 16 2016

WYZ005-007-161230-
/O.CAN.KRIW.FF.A.0002.000000T0000Z-160517T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOUTHWEST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
INCLUDING THE CITY OF...THERMOPOLIS
530 AM MDT MON MAY 16 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR HOT SPRINGS COUNTY IN CENTRAL WYOMING HAS
BEEN CANCELLED. ALTHOUGH LIGHT TO BRIEFLY MODERATE RAIN IS
EXPECTED TODAY...ADDITIONAL RAINFALL AMOUNTS ARE EXPECTED TO BE
LESS THAN A HALF AN INCH...AND IS NO LONGER EXPECTED TO POSE A
FLOODING RISK.

$$

21

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this flash flood watch went out at May 14, 10:50 PM MDT, 2 hours 48 minutes earlier.

Area forecast discussion, May 14, 10:50 PM MDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1050 PM MDT SAT MAY 14 2016

.SHORT TERM...Tonight through Sunday

With a surface low pressure center over northern Utah and southern
Idaho and a high pressure center over eastern Montana...east to
northeast winds extend across western and central Wyoming.  As an
upper level low pressure trough moves east into the northern
Great Basin and the northern Rockies...showers will become more
widespread over the western mountains of Wyoming and move east.
The snow level is expected to be around 9000 feet lowering to 8500
feet through the night. isolated thunderstorms with local heavy
rain...small hail and strong wind gusts will be embedded in the
showers. The increased cloud cover and showers will cool
temperatures through Sunday. The rainfall with snow melt will
increase water levels in rivers and streams across western and
central Wyoming through sunday.

.LONG TERM...Sunday night through Saturday

Showers...with embedded isolated thunderstorms sunday evening
will remain rather widespread...especially over the mountains.
Temperatures will remain on the cool side with east to northeast
winds continuing. After a day of widespread showers and isolated
thunderstorms on Monday with cool temperatures...clouds and
showers will decrease Monday night and Tuesday. Tuesday morning
will be cold...but then with fewer clouds and more sun...
temperatures will warm Tuesday. East winds will remain though
limiting the warmup. High pressure aloft will build over the area
tuesday night and wednesday. Some mountain showers and isolated
afternoon and evening thunderstorms will continue with much less
coverage. Wednesday night will continue the warming ahead of
another Pacific low pressure trough moves inland along the
Pacific Northwest and Northern California coast...winds will
become west to southwest with increasing mid and high clouds
Wednesday night and Thursday.  Showers will once again increase
over the western mountains with the air mass unstable enough for
isolated afternoon and evening thunderstorms.  The Pacific low
pressure trough will continue east with increasing southwest
winds across Wyoming Thursday afternoon and Thursday night.
Showers will increase and spread east through the night. Friday
should be windy across the south and central areas with increasing
showers and thunderstorms as the Pacific low pressure trough moves
into the western Great Basin and deepens. Overall the temperatures
will warm ahead of the closed low. the low will move slowly into
Idaho through Saturday keeping stronger winds over the area along
with showers and isolated afternoon thunderstorms. Cloud cover
will limit the warm up but the stronger downslope winds will aid
in the warming east of the Continental Divide in the Wind River
and Bighorn basins and the eastern plains across Natrona and
Johnson counties.

&&

.AVIATION.../06Z ISSUANCE/

Low to mid level clouds will become less persistent across portions
of central and western Wyoming this morning. However, mountain
obscurations will continue to be possible on an isolated basis
through the morning hours. Isolated to widely scattered showers and
perhaps an isolated thunderstorm will continue to be possible mainly
north of a KJAC to KCPR line this morning. Then, a brief break in
shower/thunder activity will be possible across most of central
Wyoming...except the northwest corner of Wyoming...until this
afternoon, when scattered showers and isolated thunderstorms will
break out once again...mainly south of a KCOD to KCPR line, but
including the Bighorn mountains, through the rest of the forecast
period. Earliest showers and storms will affect KRKS by around
15z...then KBPI and KPNA by 18z. All this activity will generally
include brief periods of heavy rain and gusty and erratic wind in
addition to small hail in the afternoon and evening. After 06z
Monday...shower chances will decrease across the west and
southwest...with best chances now shifted across central and
northern Wyoming.

&&

.FIRE WEATHER...

With a surface low pressure center over northern Utah and southern
Idaho and a high pressure center over eastern Montana...east to
northeast winds extend across western and central Wyoming.  As an
upper level low pressure trough moves east into the northern
Great Basin and the northern Rockies...showers will become more
widespread over the western mountains of Wyoming and move east.
The snow level is expected to be around 9000 feet lowering to 8500
feet through the night. isolated thunderstorms with local heavy
rain...small hail and strong wind gusts will be embedded in the
showers. The increased cloud cover and showers will cool
temperatures through Sunday. The rainfall with snow melt will
increase water levels in rivers and streams across western and
central Wyoming through sunday.

&&

.RIW Watches/Warnings/Advisories...
None.
&&

SHORT TERM...C.Baker
LONG TERM...C.Baker
AVIATION...Braun
FIRE WEATHER...C.Baker
Hazardous weather outlook, May 14, 2:50 AM MDT, 22 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
250 AM MDT SAT MAY 14 2016

WYZ001>020-022>030-151200-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
250 AM MDT SAT MAY 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WITH SMALL HAIL OVER
THE NORTHWEST AND WEST CENTRAL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY THROUGH MONDAY...UNSETTLED WEATHER WITH RAIN AND MOUNTAIN
SNOW LIKELY...AS WELL AS ISOLATED TO SCATTERED THUNDERSTORMS WITH
SMALL HAIL. SNOW LEVELS WILL GRADUALLY LOWER SUNDAY INTO MONDAY
AS COLDER AIR MOVES INTO THE REGION. SIGNIFICANT PRECIPITATION IS
POSSIBLE IN SOME LOCATIONS.

THURSDAY AND FRIDAY...ISOLATED TO SCATTERED THUNDERSTORMS...ESPECIALLY
OVER THE WEST AND NORTH. A FEW THUNDERSTORMS COULD BE STRONG.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HAIL SIZE AND ANY HAIL
ACCUMULATION. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, May 14, 9:32 PM MDT, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
932 PM MDT SAT MAY 14 2016

WYZ005-007-015>018-150600-
SOUTHWEST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
WIND RIVER MOUNTAINS EAST-UPPER WIND RIVER BASIN-WIND RIVER BASIN-
LANDER FOOTHILLS-
INCLUDING THE CITIES OF...THERMOPOLIS...DUBOIS...RIVERTON...
SHOSHONI...LANDER
932 PM MDT SAT MAY 14 2016

THROUGH 12 AM...SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE
TO MOVE ACROSS CENTRAL WYOMING THIS EVENING...MOVING EAST TO
NORTHEAST AT 20 TO 30 MPH. THE MAIN THREAT FROM THESE STORMS WILL
BE GUSTY WINDS TO 40 MPH...BRIEF HEAVY RAIN...AND OCCASIONAL
LIGHTNING. LOCALIZED HEAVY RAIN MAY CAUSE PONDING OR COVER LOW
SPOTS ON ROADWAYS. PLEASE DO NOT DRIVE YOUR VEHICLE THROUGH ANY
FLOODED ROADWAYS.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:09 PM MDTSpecial Weather StatementRIWFremont51 min

Nearby

Flash Flood Watches in Wyoming, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.